Alert archive / Tennessee / Special Weather Statements in 2016

Special Weather Statement, NWS Morristown, TN

August 18, 2016Blount County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 18, 2016, 11:13 AM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 11:13 AM EDT (15:13 UTC)
Expired
Aug 18, 2016, 12:00 PM EDT
In force
47 min
Issued by
NWS Morristown, TN

Counties Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS84 KMRX 181513
SPSMRX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1113 AM EDT THU AUG 18 2016
 
TNZ036>038-069>074-181600-
KNOX TN-SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-JEFFERSON TN-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-ANDERSON TN-GRAINGER TN-
UNION TN-
1113 AM EDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SOUTHWESTERN GRAINGER...
CENTRAL BLOUNT...SEVIER...SOUTH CENTRAL ANDERSON...WESTERN JEFFERSON
AND SOUTHEASTERN UNION COUNTIES UNTIL NOON EDT...

AT 1112 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR KNOXVILLE TO ROCKFORD TO 6 MILES
SOUTHEAST OF MARYVILLE. MOVEMENT WAS EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...SEVIERVILLE...CLINTON...ALCOA...GATLINBURG...
PIGEON FORGE...LOUISVILLE...PLAINVIEW...NEW MARKET...ROCKFORD...
EAGLETON VILLAGE...STRAWBERRY PLAINS...HALLS...BLAINE...LUTTRELL...
TOWNSEND...WALLAND...MCMAHAN AND HAPPY VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3626 8365 3596 8346 3563 8345 3556 8401
      3582 8402 3605 8418
TIME...MOT...LOC 1512Z 252DEG 22KT 3603 8403 3586 8391 3567 8391 

$$

AMP.23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 10:43 AM EDT, 30 minutes earlier.

Area forecast discussion, Aug 18, 10:43 AM EDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1043 AM EDT THU AUG 18 2016

.DISCUSSION...
A line of strong thunderstorms will continue to moves across the
Central Valley this morning...before weakening as it exits the area
into NC around 18z. A weak frontal boundary will continue to
slowly drift south and east into the region...which will continue
scattered to perhaps widespread showers throughout the day for the
northern Plateau and areas along the KY border. Along and south of
the I-40 corridor...a break in the clouds should occur around or
after 18z...with some partial clearing and sunshine expected by the
mid to late afternoon. This heating should lift highs into the
upper 80s to lower 90s (especially at CHA and the far southern
Valley). Some additional convection may also develop from the
20-00z timeframe for those areas...though think the main threat
will just be lightning...with a rogue strong storm possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             90  72  90  72 /  50  40  40  40
Knoxville McGhee Tyson Airport, TN  88  71  87  70 /  60  40  50  40
Oak Ridge, TN                       86  71  87  70 /  60  40  50  40
Tri Cities Airport, TN              84  67  86  67 /  60  50  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP
Hazardous weather outlook, Aug 18, 10:46 AM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1046 AM EDT THU AUG 18 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1046 AM EDT THU AUG 18 2016 /946 AM CDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE EXPECTED THROUGH
THIS AFTERNOON...WITH LOCALIZED DAMAGING WINDS AND HEAVY DOWNPOURS
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 18, 8:02 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 AM CDT THU AUG 18 2016

TNZ081-082-098-181245-
BLEDSOE TN-MARION TN-SEQUATCHIE TN-
702 AM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...WESTERN BLEDSOE AND
NORTHEASTERN MARION COUNTIES UNTIL 745 AM CDT...

AT 702 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES SOUTHEAST OF MCMINNVILLE TO NEAR
GRUETLI-LAAGER TO NEAR TRACY CITY. MOVEMENT WAS NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...PIKEVILLE...PALIO...FALL CREEK FALLS STATE PARK...
FIERY GIZZARD S.P....CAGLE...MOUNT CREST...GRIFFITH CREEK...
CHIMNEYS S.P....CARTWRIGHT...OLD CUMBERLAND AND FOSTER FALLS S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3523 8572 3524 8569 3526 8570 3529 8569
      3531 8565 3532 8556 3538 8549 3541 8549
      3541 8551 3543 8554 3549 8554 3553 8560
      3555 8546 3557 8542 3572 8526 3576 8527
      3577 8524 3559 8519 3530 8533 3516 8575
TIME...MOT...LOC 1202Z 235DEG 26KT 3556 8560 3542 8560 3527 8566

AMP.23
Special weather statement, Aug 18, 10:28 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 AM EDT THU AUG 18 2016

TNZ036-067>069-071-072-086-181515-
ROANE TN-KNOX TN-BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-LOUDON TN-
NORTHWEST MONROE TN-ANDERSON TN-
1028 AM EDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...BLOUNT...SOUTHERN
ANDERSON...NORTHEASTERN ROANE...LOUDON AND NORTHERN MONROE COUNTIES
UNTIL 1115 AM EDT...

AT 1027 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR OAK RIDGE TO NEAR LENOIR CITY TO
NEAR MADISONVILLE. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...MARYVILLE...CLINTON...LENOIR CITY...ALCOA...
KINGSTON...SWEETWATER...LOUDON...MADISONVILLE...FARRAGUT...
OLIVER SPRINGS...LOUISVILLE...ROCKFORD...EAGLETON VILLAGE...HALLS...
VONORE...GREENBACK...FRIENDSVILLE AND PHILADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3546 8445 3551 8447 3572 8439 3598 8448
      3619 8394 3616 8391 3617 8385 3591 8376
      3589 8379 3585 8378 3556 8389 3554 8399
      3556 8400 3553 8402
TIME...MOT...LOC 1427Z 250DEG 28KT 3595 8434 3576 8428 3556 8436

AMP.23
Special weather statement, Aug 18, 11:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1113 AM EDT THU AUG 18 2016

TNZ036>038-069>074-181600-
KNOX TN-SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-JEFFERSON TN-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-ANDERSON TN-GRAINGER TN-
UNION TN-
1113 AM EDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SOUTHWESTERN GRAINGER...
CENTRAL BLOUNT...SEVIER...SOUTH CENTRAL ANDERSON...WESTERN JEFFERSON
AND SOUTHEASTERN UNION COUNTIES UNTIL NOON EDT...

AT 1112 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR KNOXVILLE TO ROCKFORD TO 6 MILES
SOUTHEAST OF MARYVILLE. MOVEMENT WAS EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...SEVIERVILLE...CLINTON...ALCOA...GATLINBURG...
PIGEON FORGE...LOUISVILLE...PLAINVIEW...NEW MARKET...ROCKFORD...
EAGLETON VILLAGE...STRAWBERRY PLAINS...HALLS...BLAINE...LUTTRELL...
TOWNSEND...WALLAND...MCMAHAN AND HAPPY VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3626 8365 3596 8346 3563 8345 3556 8401
      3582 8402 3605 8418
TIME...MOT...LOC 1512Z 252DEG 22KT 3603 8403 3586 8391 3567 8391

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:02 AM EDTSpecial Weather StatementMRXBledsoe, Sequatchie43 min
Aug 18, 8:15 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Sequatchie45 min
Aug 18, 9:00 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, McMinn, Meigs, Rhea, Roane45 min
Aug 18, 9:45 AM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane45 min
Aug 18, 10:28 AM EDTSpecial Weather StatementMRXBlount, Knox, Loudon47 min
Aug 18, 11:57 AM EDTSpecial Weather StatementMRXCocke, Grainger, Hamblen, Jefferson, Sevier48 min
Aug 18, 12:46 PM EDTSpecial Weather StatementMRXGreene, Hamblen, Jefferson44 min
Aug 18, 3:34 PM EDTSpecial Weather StatementMRXHamilton41 min
Aug 18, 5:50 PM EDTSpecial Weather StatementMRXMarion55 min

Nearby

Special Weather Statements in Tennessee, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.